Duke Mathematical Journal

Kelvin transform for Grushin operators and critical semilinear equations

Roberto Monti and Daniele Morbidelli

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We study positive entire solutions u=u(x,y) of the critical equation Δxu+(α+1)2|x|2αΔyu=-u(Q+2)/(Q-2)inn=m×k, where (x,y)m×k, α>0, and Q=m+k(α+1). In the first part of the article, exploiting the invariance of the equation with respect to a suitable conformal inversion, we prove a “spherical symmetry result for solutions”. In the second part, we show how to reduce the dimension of the problem using a hyperbolic symmetry argument. Given any positive solution u of (1), after a suitable scaling and a translation in the variable y, the function v(x)=u(x,0) satisfies the equation divx(pxv)-qv=-pv(Q+2)/(Q-2),|x|<1, with a mixed boundary condition. Here, p and q are appropriate radial functions. In the last part, we prove that if m=k=1, the solution of (2) is unique and that for m3 and k=1, problem (2) has a unique solution in the class of x-radial functions

Article information

Duke Math. J., Volume 131, Number 1 (2006), 167-202.

First available in Project Euclid: 15 December 2005

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35H20: Subelliptic equations
Secondary: 34B15: Nonlinear boundary value problems


Monti, Roberto; Morbidelli, Daniele. Kelvin transform for Grushin operators and critical semilinear equations. Duke Math. J. 131 (2006), no. 1, 167--202. doi:10.1215/S0012-7094-05-13115-5. https://projecteuclid.org/euclid.dmj/1134666124

Export citation


  • M. S. Baouendi, Sur une classe d'opérateurs elliptiques dégénérés, Bull. Soc. Math. France 95 (1967), 45--87.
  • R. Beals, P. Greiner, and B. Gaveau, Green's functions for some highly degenerate elliptic operators, J. Funct. Anal. 165 (1999), 407--429.
  • W. Beckner, On the Grushin operator and hyperbolic symmetry, Proc. Amer. Math. Soc. 129 (2001), 1233--1246.
  • J.-M. Bony, Principe du maximum, inégalite de Harnack et unicité du problème de Cauchy pour les opérateurs elliptiques dégénérés, Ann. Inst. Fourier (Grenoble) 19 (1969), 277--304.
  • L. A. Caffarelli, B. Gidas, and J. Spruck, Asymptotic symmetry and local behavior of semilinear elliptic equations with critical Sobolev growth, Comm. Pure Appl. Math. 42 (1989), 271--297.
  • W. X. Chen and C. Li, Classification of solutions of some nonlinear elliptic equations, Duke Math. J. 63 (1991), 615--622.
  • M. Cowling, A. H. Dooley, A.KoráNyi, and F. Ricci, $H$-type groups and Iwasawa decompositions, Adv. Math. 87 (1991), 1--41.
  • B. Franchi and E. Lanconelli, Hölder regularity theorem for a class of nonuniformly elliptic operators with measurable coefficients, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 10 (1983), 523--541.
  • B. Franchi, G. Lu, and R. L. Wheeden, A relationship between Poincaré-type inequalities and representation formulas in spaces of homogeneous type, Internat. Math. Res. Notices 1996, no. 1, 1--14.
  • N. Garofalo and D. Vassilev, Symmetry properties of positive entire solutions of Yamabe-type equations on groups of Heisenberg type, Duke Math. J. 106 (2001), 411--448.
  • B. Gidas, W. M. Ni, and L. Nirenberg, Symmetry and related properties via the maximum principle, Comm. Math. Phys. 68 (1979), 209--243.
  • V. V. Grushin [GRU$\check\hbox\fontsize88\selectfonts$IN], A certain class of hypoelliptic operators, Math. USSR-Sb. 12 (1970), 458--476.
  • T. Iwaniec and G. Martin, Geometric Function Theory and Non-Linear Analysis, Oxford Math. Monogr., Oxford Univ. Press, New York, 2001.
  • D. Jerison and J. M. Lee, The Yamabe problem on CR manifolds, J. Differential Geom. 25 (1987), 167--197.
  • —, Extremals for the Sobolev inequality on the Heisenberg group and the CR Yamabe problem, J. Amer. Math. Soc. 1 (1988), 1--13.
  • A. KoráNyi, Kelvin transforms and harmonic polynomials on the Heisenberg group, J. Funct. Anal. 49 (1982), 177--185.
  • M. K. Kwong and Y. Li, Uniqueness of radial solutions of semilinear elliptic equations, Trans. Amer. Math. Soc. 333 (1992), 339--363.
  • Y. Li and L. Zhang, Liouville-type theorems and Harnack-type inequalities for semilinear elliptic equations, J. Anal. Math. 90 (2003), 27--87.
  • Y. Li and M. Zhu, Uniqueness theorems through the method of moving spheres, Duke Math. J. 80 (1995), 383--417.
  • J. G. Ratcliffe, Foundations of Hyperbolic Manifolds, Grad. Texts in Math. 149, Springer, New York, 1994.